Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 6, NWS Des Moines, IA

April 6, 202216 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Apr 6, 2022, 3:48 AM CDT for 16 counties in Iowa. It took effect at Apr 6, 2022, 7:00 AM CDT. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2022, 3:48 AM CDT (08:48 UTC)
In effect from
Apr 6, 2022, 7:00 AM CDT
Expired
Apr 7, 2022, 10:00 PM CDT
In force
39 hr
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Adams County, IA, Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Emmet County, IA, Guthrie County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS73 KDMX 060848
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
348 AM CDT Wed Apr 6 2022

IAZ004-005-015-023-033-044-061700-
/O.NEW.KDMX.WI.Y.0006.220406T1200Z-220408T0000Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Crawford-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, and Denison
348 AM CDT Wed Apr 6 2022

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT
THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts to 45 mph
  expected with periodic stronger gusts.

* WHERE...Much of northwest Iowa.

* WHEN...From 7 AM this morning to 7 PM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CURTIS

For more information from the National Weather Service visit
https://weather.gov/desmoines
9 follow-up statements
889 
WWUS73 KDMX 061554
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1054 AM CDT Wed Apr 6 2022

IAZ004-005-015-023-033-044-070000-
/O.CON.KDMX.WI.Y.0006.000000T0000Z-220408T0000Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Crawford-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, and Denison
1054 AM CDT Wed Apr 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts to 45 mph 
  expected with periodic stronger gusts.

* WHERE...Much of northwest Iowa.

* WHEN...From 7 AM this morning to 7 PM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
317 
WWUS73 KDMX 062017
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
317 PM CDT Wed Apr 6 2022

IAZ004-005-015-023-033-044-070430-
/O.CON.KDMX.WI.Y.0006.000000T0000Z-220408T0000Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Crawford-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, and Denison
317 PM CDT Wed Apr 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts to 45 mph 
  expected with periodic stronger gusts.

* WHERE...Much of northwest Iowa.

* WHEN...Until 7 PM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
880 
WWUS73 KDMX 062303
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
603 PM CDT Wed Apr 6 2022

IAZ004-005-015-023-033-044-070715-
/O.CON.KDMX.WI.Y.0006.000000T0000Z-220408T0000Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Crawford-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, and Denison
603 PM CDT Wed Apr 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts to 45 mph 
  expected with periodic stronger gusts.

* WHERE...Much of northwest Iowa.

* WHEN...Until 7 PM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
132 
WWUS73 KDMX 070208
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
908 PM CDT Wed Apr 6 2022

IAZ004-005-015-023-033-044-071015-
/O.CON.KDMX.WI.Y.0006.000000T0000Z-220408T0000Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Crawford-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, and Denison
908 PM CDT Wed Apr 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts to 45 mph 
  expected with periodic stronger gusts.

* WHERE...Much of northwest Iowa.

* WHEN...Until 7 PM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
948 
WWUS73 KDMX 070851
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
351 AM CDT Thu Apr 7 2022

IAZ004-005-015-023-033-044-071700-
/O.EXT.KDMX.WI.Y.0006.000000T0000Z-220408T0300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Crawford-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, and Denison
351 AM CDT Thu Apr 7 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts to 45 mph 
  expected with periodic stronger gusts.

* WHERE...Much of northwest Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
378 
WWUS73 KDMX 071449
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
949 AM CDT Thu Apr 7 2022

IAZ004-005-015-023-033-044-072300-
/O.CON.KDMX.WI.Y.0006.000000T0000Z-220408T0300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Crawford-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, and Denison
949 AM CDT Thu Apr 7 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts to 45 mph 
  expected with periodic stronger gusts.

* WHERE...Much of northwest Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
154 
WWUS73 KDMX 071547
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1047 AM CDT Thu Apr 7 2022

IAZ034-045-057-058-070-071-081-082-092-093-080000-
/O.EXA.KDMX.WI.Y.0006.000000T0000Z-220408T0300Z/
Calhoun-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-
Ringgold-
Including the cities of Rockwell City, Manson, Lake City, 
Pomeroy, Carroll, Audubon, Exira, Guthrie Center, Panora, Bayard,
Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, 
Creston, Bedford, Lenox, New Market, and Mount Ayr
1047 AM CDT Thu Apr 7 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph or
  occasionally higher.

* WHERE...Much of western Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ004-005-015-023-033-044-080000-
/O.CON.KDMX.WI.Y.0006.000000T0000Z-220408T0300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Crawford-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, and Denison
1047 AM CDT Thu Apr 7 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts to 45 mph or
  occasionally higher.

* WHERE...Much of western Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
632 
WWUS73 KDMX 072031
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
331 PM CDT Thu Apr 7 2022

IAZ004-005-015-023-033-034-044-045-057-058-070-071-081-082-092-
093-080300-
/O.CON.KDMX.WI.Y.0006.000000T0000Z-220408T0300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-
Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, 
Manson, Lake City, Pomeroy, Denison, Carroll, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, 
New Market, and Mount Ayr
331 PM CDT Thu Apr 7 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph or 
  occasionally higher.

* WHERE...Much of western Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
639 
WWUS73 KDMX 080256
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
956 PM CDT Thu Apr 7 2022

IAZ004-005-015-023-033-034-044-045-057-058-070-071-081-082-092-
093-080400-
/O.EXP.KDMX.WI.Y.0006.000000T0000Z-220408T0300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-
Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, 
Manson, Lake City, Pomeroy, Denison, Carroll, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, 
New Market, and Mount Ayr
956 PM CDT Thu Apr 7 2022

...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

Winds are expected to gradually weaken overnight. The wind
advisory will be allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 5, 6:49 PM CDT, 8 hours 59 minutes earlier.

Area forecast discussion, Apr 5, 6:49 PM CDT, 8 hours 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
649 PM CDT Tue Apr 5 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Tuesday/
Issued at 248 PM CDT Tue Apr 5 2022

Key Messages:

-Windy with cooler temperatures and periodic rain through the end of
the week

Discussion:

A band of rain approaching northwest Iowa this morning has expanded
across the area throughout the day. Southerly flow within the warm
sector has kept temperatures generally in the upper 40s and 50s
today. The large system is particularly notable within satellite
water vapor imagery, covering much of the north central US. With
initial dry air to overcome, some of the early showers have produced
a few stronger wind gusts in southern Iowa due to evaporative cool
processes. This afternoon and early evening a narrow ribbon of
instability will allow for a few rumbles of thunder and perhaps a
few stronger storms, however the severe threat remains quite low.

Precipitation will taper off later this evening from west to east
within the dry slot of the system. This will be short lived, as
additional precipitation chances arrive Wednesday and linger
through Thursday and into Friday morning as deformation
precipitation continues to push across the area as lobes of low
pressure rotate around the parent cutoff upper low. Over
precipitation will be very light in nature, under a quarter inch
in QPF. While the dominate precipitation type will be rain, a
period of light snow is possible Wednesday night into Thursday
morning coinciding with the overnight temperature drop. Light
accumulation is possible on grassy areas in northern Iowa, mainly
north of highway 30.

The otherwise of this system is the winds. Northwest winds become
breezy tomorrow through Friday, with the breeziest period
expected Wednesday afternoon through Thursday. Model soundings
continue to depict spotty periods of 40-50 kt gusts at the top of
the mixed layer, especially over northern and western Iowa. It's
possible that a wind advisory would be needed on Thursday to
highlight this period. Winds will diminish but remain breezy into
Friday.

After a period of cool, windy, rainy conditions that will feel quite
raw at times, the weekend looks better as the system exits.
Thermal ridging begins to build with highs in the 50s Saturday
and 60s on Sunday. COnfidence decreases into next week with timing
differences amongst models for the next system. Changes in timing
could knock temperatures down several degrees from the current
forecast. Despite model differences, next week looks to remain
active with several chances for precipitation.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 645 PM CDT Tue Apr 5 2022

Rain showers with isolated thunderstorms are currently moving
through east-central and southern Iowa early this evening. At some
of the terminals, this is resulting in brief IFR ceilings and IFR
visibility. Thunder is currently close to OTM. As the cold front
pushes across the state, cooler and drier air will clear the
precipitation and cloud cover heading into the late evening, and
should lead to clear conditions overnight. Additional rain showers
and stratiform cloud cover is expected on Wednesday afternoon.
Gusty winds, around 25 kts are possible Wednesday afternoon across
most of Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Krull
Hazardous weather outlook, Apr 6, 3:38 AM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
338 AM CDT Wed Apr 6 2022

IAZ006-007-016-017-024>028-034>039-045>050-057>062-070>075-
081>086-092>097-070845-
Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-Franklin-
Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
338 AM CDT Wed Apr 6 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong northwest winds will overspread the area today, gusting in
excess of 30 to 35 mph. Periodic rain showers will be seen as
well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northwest winds, chilly temperatures, and periods of
showers and/or snow showers will continue through Thursday night
and Friday morning. Any snow will be most likely Wednesday night
into Thursday morning and may slow travel due to reduced
visibilities. Gusty winds will continue through Friday before
easing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004-005-015-023-033-044-070845-
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Crawford-
338 AM CDT Wed Apr 6 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for the area today through Thursday
evening. Please visit weather.gov/desmoines for more information.

In addition to strong and gusty northwest winds, periodic rain
showers will move through the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Advisory is in effect for the area through Thursday
evening. Please visit weather.gov/desmoines for more information.

Strong northwest winds, chilly temperatures, and periods of
showers and/or snow showers will continue through Thursday night
and Friday morning. Any snow will be most likely Wednesday night
into Thursday morning and may slow travel due to reduced
visibilities. Gusty winds will continue through Friday before
easing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CURTIS

Nearby

Wind Advisories in Iowa, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.